Study: Unintentional overdose on OTC acetaminophen linked to limited literacy, heavy usage

Study: Unintentional overdose on OTC acetaminophen linked to limited literacy, heavy usage

June 15, 2012

In a recent study, researchers find reasons why a significant number of US adults are at risk of unintentionally overdosing on over-the-counter pain medications.

A new study suggests reasons why a significant number of US adults are at risk of unintentionally overdosing on over-the-counter (OTC) pain medications.

The study, published in the Online First edition of the Journal of General Internal Medicine, was led by Michael S. Wolf, MD, with the Feinberg School of Medicine at Northwestern University, Chicago.

Dr Wolf and colleagues surveyed 500 adult patients of outpatient general medicine clinics between September 2009 and March 2011. Almost half (45.6%) of the adults demonstrated that they would overdose by taking 2 acetaminophen-containing products. Overall, 23.8% of patients demonstrated that they would overdose on a single OTC acetaminophen medication by exceeding a dose of 4 grams in a 24-hour period.

The researchers found that the overdoses were linked to limited literacy and, independently, heavy acetaminophen use over the past 6 months.

While other studies have demonstrated OTC acetaminophen abuse, researchers found some of the root causes of the problem. For example, when patients were asked to dose out single OTC medications, they were more likely to exceed the maximum daily dose of 4 grams with the 1,000 mg-dose product and least likely with the 500 mg-dose medications. “This could either be attributed to the product’s higher dosage….more ambiguous directions, or simply instructions that allow you to exceed the maximum daily dose by too many doses per day,” the researchers wrote.

Rates of “double-dipping” (ie, taking 2 acetaminophen-containing products) were highest between a pain-reliever medication and nighttime-pain reliever, followed by pain reliever and cough/cold medication together, and then the combination of a sinus medication and a nighttime-pain reliever. “Even though the active ingredients in each product are stated on the package and bottle labels, it could be that the symptom relief advertised on the product suggests to consumers that the products contain different medicine, and that dual use might be safe,” the researchers wrote.